# SDR 20000911SH041

- Difficulty date: August 28, 2000
- Submitted: September 11, 2000
- Operation: General aviation
- Aircraft: N3357A
- Make and model: Piper PA-18
- Aircraft serial: 183004
- Aircraft time: 3,636 hours
- Engine: Cont C908F
- Engine time: 3,418 hours
- System (JASC): 8540 · Reciprocating Engine Rear Section
- Part: Gear
- Part number: 35016
- Condition: Fractured
- Location: Crank Shaft
- Part time: 3,418 hours
- Component: Crankshaft, Teledynecntl
- Component part number: 530182
- Stage of operation: IN
- How discovered: V
- Nature of condition: Y, Z
- Precautionary procedure: B, A

## Discrepancy

AIRCRAFT MADE AN EMERGENCY LANDING FOLLOWING SUDDEN ENGINE FAILURE DURING CRUISE FLIGHT.  UPON INSPECTION, THE CRANKSHAFT GEAR HAD 5 OR 6 TEETH MISSING AND THE REMAINING TEETH WERE ROUNDED AND EXHIBITED GALLING-LIKE DAMAGE SIMILAR TO THAT FOUND ON THE MAGNETO DRIVE GEARS.  ALSO THERE WAS SOME GOUGING IN THE REAR HOUSING AREA, ADJACENT TO THE CRANKSHAFT GEAR.  AN ENGINE OVERHAUL WAS COMPLETED DURING THE LAST ANNUAL INSPECTION ON 2/5/2000, AND SINCE HAD ACCUMULATED ONLY 25.3 HOURS.  (X)
